[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.142.229. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 12, 1997

Nifedipine for Hypertensive Emergencies

Author Affiliations

East Carolina University Greenville, NC

JAMA. 1997;277(10):787. doi:10.1001/jama.1997.03540340021014
Abstract

To the Editor.  —Readers of the article by Dr Grossman and colleagues1 cannot be enlightened to the answer of the question of whether a moratorium should be placed on the use of sublingual nifedipine capsules in hypertensive emergencies. What is clear is that there should be a moratorium on articles, such as this one, that do not contain the information needed to answer the question posed. The authors give as rationale for a moratorium 16 case reports from the literature of diverse adverse events temporally associated with nifedipine use, including paralysis, arrhythmias, myocardial infarction (MI), abdominal complaints, and syncope. However, it is impossible to know if administration of nifedipine was causative (for example, in the death of the patient who was given nifedipine for unstable angina and died of an MI because some patients with unstable angina die of MI without the administration of nifedipine).Furthermore, the authors do not know the

×